Lake Huron, 2007

Marine Hail in Lake Huron, August 29, 2007

August 29, 2007 · NWS DTX · 2 events in 2 counties and zones

A strong cold front moved through Southeast Michigan during the peak heating of the day and led to another big event, especially for late August. Severe thunderstorms with large hail and damaging wind gusts had an impact on all marine areas neighboring Southeast Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DTX wrote it up.

A strong cold front moved through Southeast Michigan during the peak heating of the day and led to another big event, especially for late August. Severe thunderstorms with large hail and damaging wind gusts had an impact on all marine areas neighboring Southeast Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before the first event at Aug 29, 2:26 PM EST, 3 hours 5 minutes earlier.

Area forecast discussion, Aug 29, 2:26 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
326 PM EDT WED AUG 29 2007

.SHORT TERM...TONIGHT

ATMOSPHERE ACROSS MOST OF SOUTHEAST MICHIGAN HAS BEEN PRIMED FOR
THUNDERSTORM DEVELOPMENT AS A COLD FRONT APPROACHES FROM THE
NORTHWEST. EXCEPTION IS OVER BAY AND MIDLAND COUNTIES...AND OVER
SAGINAW BAY WHERE THE COLD FRONT HAS ALREADY MOVED THROUGH.
THUNDERSTORMS HAVE ALREADY BEGUN TO DEVELOP JUST AHEAD OF AND ALONG
THE FRONT OVER SOUTH-CENTRAL MICHIGAN. ACTIVITY AND THE FRONT WILL
BOTH TRANSLATE SOUTHWARD THROUGH THE EVENING HOURS. SEVERE WEATHER
IS POSSIBLE THIS AFTERNOON AS THE CAP HAS BEEN ERODED AND SB CAPE
VALUES HAVE CLIMBED TO ROUGHLY 2000 J/KG. AN ISOLATED TORNADO IS
ALSO POSSIBLE AS SHEAR VALUES SUPPORT A FEW SUPERCELLS. ACTIVITY
WILL ALSO BE ENHANCED BY A COUPLE OF VORT MAXES THIS
EVENING...MAINLY AFFECT THE SOUTHERN-MOST PART OF THE STATE. THE
FIRST IS CURRENTLY MOVING OFF OF LAKE MICHIGAN AND INTO EXTREME
SOUTHWEST MICHIGAN AND THE SECOND ONE IS BACK OVER NORTHWEST
ILLINOIS.

SHOWERS AND SOME STRATUS ARE EXPECTED BEHIND THE FRONT...AS HAS
ALREADY BEEN OBSERVED FURTHER NORTH.

&&

.LONG TERM...THURSDAY THROUGH WEDNESDAY

HIGH PRESSURE WILL SETTLE OVER THE AREA LATE THIS WEEK AND THROUGH
THE WEEKEND...BRINGING QUIET WEATHER. AS THIS HIGH SETTLES TO THE
SOUTHEAST EARLY NEXT WEEK...A SERIES OF SHORTWAVES WILL TRACK ACROSS
SOUTHERN CANADA AND BRUSH THE AREA. THE WEATHER SHOULD REMAIN DRY
FOR THE MOST PART AS MOST OF THE ENERGY. WILL LEAVE THE FORECAST DRY
FOR THE TIME BEING.

WITH CANADIAN HIGH PRESSURE IN CONTROL MUCH OF THE FORECAST...THE
TEMPERATURES WILL BE RATHER PLEASANT...IN THE 70S TO LOWER 80S FOR
HIGHS WITH RELATIVELY LOW HUMIDITY LEVELS.

&&

.MARINE...

SHOWERS AND SCATTERED THUNDERSTORMS ARE EXPECTED TO MOVE SOUTH
ACROSS THE CENTRAL GREAT LAKES THIS EVENING. A FEW OF THE STORMS MAY
BE SEVERE FROM SOUTHERN LAKE HURON INTO LAKE ST CLAIR AND LAKE ERIE.
WINDS WILL SHIFT AROUND TO THE NORTH OVERNIGHT WITH BUILDING WAVES
EXPECTED...PARTICULARLY OVER LAKE HURON. SMALL CRAFT ADVISORIES WILL
BE HOISTED FROM AFTER MIDNIGHT TONIGHT INTO THURSDAY EVENING AS
NORTH TO NORTHEAST FLOW AROUND 15 KNOTS PERSISTS...AND WAVES RANGE
GENERALLY IN THE 3 TO 6 FOOT RANGE...ESPECIALLY ON THURSDAY MORNING.
HIGH PRESSURE WILL THEN RETURN TO THE AREA BY THE END OF THE WEEK
WITH GOOD BOATING CONDITIONS EXPECTED FOR THE WEEKEND.

&&

.PREV DISCUSSION...ISSUED 146 PM EDT WED AUG 29 2007

AVIATION...

A SLOW MOVING COLD FRONT DRAPED ACROSS CENTRAL MICHIGAN WILL DROP
SLOWLY SOUTHWARD THROUGH THE SOUTHERN HALF OF MICHIGAN DURING THE
AFTERNOON AND EARLY EVENING. THIS WILL BRING A QUICK SHOT OF
THUNDERSTORMS TO AREA TERMINALS...PARTICULARLY FNT DET AND DTW.
CEILINGS AND VISIBILITIES WILL DROP TO MVFR...POSSIBLY IFR...IN
THUNDERSTORMS. BEHIND THE FRONT...SHOWERS AND MVFR CEILINGS CAN BE
EXPECTED ALONG WITH A QUICK FLIP TO NORTH WINDS. RESTRICTED
VISIBILITIES AND MVFR CEILINGS WILL LINGER INTO THE MORNING HOURS
AS THE AIRMASS COOLS. &&

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.

LAKE HURON...
     SMALL CRAFT ADVISORY...NEARSHORE WATERS FROM PORT AUSTIN TO PORT
     HURON INCLUDING SAGINAW BAY...FROM 2 AM THURSDAY TO MIDNIGHT
     FRIDAY.

LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

SHORT TERM...OROW
LONG TERM....DG
MARINE.......OROW
AVIATION.....OROW

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Aug 29, 2:14 PM EST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
314 PM EDT WED AUG 29 2007

MIZ049-053>055-060>063-068>070-075-076-082-083-301000-
HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST.
CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
314 PM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM MID
AFTERNOON THROUGH THIS EVENING AS A COLD FRONT MOVES ACROSS LOWER
MICHIGAN. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. ALTHOUGH THE MAIN HAZARD WILL BE WIND GUSTS TO 60
MPH...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. MARGINALLY SEVERE
SIZE HAIL...BRIEF HEAVY RAIN...AND LIGHTNING WILL ALSO ACCOMPANY
THESE THUNDERSTORMS. STORM MOTION WILL BE TO THE EAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

MIZ047-048-301000-
MIDLAND-BAY-
314 PM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED INTO EARLY THIS EVENING AS A
COLD FRONT PASSES SOUTH THROUGH THE AREA. SEVERE WEATHER POTENTIAL
WILL BE SOUTH OF THE AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-301000-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
314 PM EDT WED AUG 29 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FROM MID
AFTERNOON THROUGH THIS EVENING AS A COLD FRONT MOVES ACROSS LOWER
MICHIGAN. THERE IS A SLIGHT CHANCE OF SEVERE WEATHER WITH THESE
THUNDERSTORMS. ALTHOUGH THE MAIN HAZARD WILL BE WIND GUSTS TO 60
MPH...AN ISOLATED TORNADO WILL ALSO BE POSSIBLE. MARGINALLY SEVERE
SIZE HAIL...BRIEF HEAVY RAIN...AND LIGHTNING WILL ALSO ACCOMPANY
THESE THUNDERSTORMS. STORM MOTION WILL BE TO THE EAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

DISPATCHERS PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

DG

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Local storm report, Aug 29, 4:06 PM EST, 1 hour 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
506 PM EDT WED AUG 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     GRAND BLANC             42.93N 83.62W
08/29/2007  M62 MPH          GENESEE            MI   TRAINED SPOTTER

0500 PM     HAIL             MILLINGTON              43.28N 83.53W
08/29/2007  E0.50 INCH       TUSCOLA            MI   TRAINED SPOTTER

0500 PM     TSTM WND GST     MILLINGTON              43.28N 83.53W
08/29/2007  E60 MPH          TUSCOLA            MI   TRAINED SPOTTER

&&

DKOEHLER
Local storm report, Aug 29, 4:10 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
510 PM EDT WED AUG 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0504 PM     TSTM WND GST     GRAND BLANC             42.93N 83.62W
08/29/2007  E62 MPH          GENESEE            MI   TRAINED SPOTTER

&&

WAG
Local storm report, Aug 29, 4:48 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
548 PM EDT WED AUG 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     TSTM WND GST     LENNON                  42.99N 83.93W
08/29/2007  M0 MPH           SHIAWASSEE         MI   TRAINED SPOTTER

            42 MPH

0500 PM     HAIL             LENNON                  42.99N 83.93W
08/29/2007  E0.25 INCH       SHIAWASSEE         MI   TRAINED SPOTTER

0546 PM     HAIL             NORTH BRANCH            43.23N 83.19W
08/29/2007  E0.25 INCH       LAPEER             MI   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN

&&

DKOEHLER
Local storm report, Aug 29, 4:50 PM EST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
550 PM EDT WED AUG 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     NORTH BRANCH            43.23N 83.19W
08/29/2007                   LAPEER             MI   TRAINED SPOTTER

            LARGE TREE LIMBS DOWN - 5 INCHES DIAMETER

&&

WAG
Local storm report, Aug 29, 5:05 PM EST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
605 PM EDT WED AUG 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND DMG     LENNON                  42.99N 83.93W
08/29/2007                   SHIAWASSEE         MI   LAW ENFORCEMENT

            TREES FELL PULLING DOWN WIRES NEAR DURAND AND LENNON
            ROADS.

0503 PM     TSTM WND DMG     OWOSSO                  43.00N 84.18W
08/29/2007                   SHIAWASSEE         MI   LAW ENFORCEMENT

            TREES FELL ON WIRES. STARTED FIRE.

&&

DK/HLO
Local storm report, Aug 29, 5:12 PM EST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
612 PM EDT WED AUG 29 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     TSTM WND DMG     LYNN TOWNSHIP           43.12N 82.93W
08/29/2007                   ST. CLAIR          MI   TRAINED SPOTTER

            DOWNED TREE LIMB...8 INCHES IN DIAMTER, 5 FEET IN LENGTH

&&

DK/HLO

The radar

The Detroit radar (KDTX), 91 km away, was scanning. The volume nearest the first event began at 22:29 UTC.

Open the radar archive at this moment

Event by event

2 marine hail. Local standard time, as filed.

Marine Hail, Pt Sanilac to Pt Huron Mi

When
August 29, 5:31 PM EST
Where
Pt Sanilac to Pt Huron Mi forecast zone, Port Huron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.980, -82.420

Marine Hail, Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border

When
August 29, 5:31 PM EST
Where
Lh Pt Sanilac to Pt Huron 5nm Offshore to Intl Border forecast zone, Port Huron
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.980, -82.420

What these are

Marine Hail
Hail three-quarters of an inch or larger over water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Lake Huron in 2007Every state in 2007This day in weather history

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 57349, 57352.